Alexander-Conway polynomial

From Encyclopedia of Mathematics
Jump to: navigation, search

The normalized version of the Alexander polynomial (cf. also Alexander invariants). It satisfies the Conway skein relation (cf. also Conway skein triple)


and the initial condition $\Delta_{T_1}=1$, where $T_1$ is the trivial knot (cf. also Knot theory). For $z=\sqrt t-1/\sqrt t$ one gets the original Alexander polynomial (defined only up to $\pm t^i$).


[a1] J.W. Alexander, "Topological invariants of knots and links" Trans. Amer. Math. Soc. , 30 (1928) pp. 275–306 Zbl 54.0603.03
[a2] J.H. Conway, "An enumeration of knots and links" J. Leech (ed.) , Computational problems in abstract algebra , Pergamon (1969) pp. 329–358 Zbl 0202.54703
[a3] L.H. Kauffman, "The Conway polynomial" Topology , 20 : 1 (1981) pp. 101–108 Zbl 0456.57004
How to Cite This Entry:
Alexander-Conway polynomial. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by Jozef Przytycki (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article